Cases reported "Plant Poisoning"

Filter by keywords:



Filtering documents. Please wait...

1/5. Toad venom poisoning: resemblance to digoxin toxicity and therapeutic implications.

    A healthy man developed gastrointestinal symptoms after ingesting purported aphrodisiac pills. He had severe unrelenting bradycardia, hyperkalaemia, and acidosis. He rapidly developed severe life threatening cardiac arrhythmias and died after a few hours. He was found to have positive serum digoxin concentrations, although he was not taking digoxin. Toad venom poisoning is similar to digitalis toxicity and carries a high mortality. Cardiac glycoside poisoning can occur from ingestion of various plants and animal toxins, and the venom gland of cane toad (bufo marinus) contains large quantities of cardiac glycosides. Toad venom, a constituent of an aphrodisiac, was considered responsible for the development of clinical manifestations and death in this patient. digoxin specific Fab fragment has been reported to be beneficial in the treatment of toad venom poisoning. This report alerts physicians to the need to be aware of a new community toxic exposure, as prompt treatment with digoxin specific Fab fragment may be life saving. The treatment approach to patients with suspected toad venom poisoning is described.
- - - - - - - - - -
ranking = 1
keywords = animal
(Clic here for more details about this article)

2/5. Carboxyatractyloside poisoning in humans.

    OBJECTIVE: Cocklebur (xanthium strumarium) is an herbaceous annual plant with worldwide distribution. The seeds contain the glycoside carboxyatractyloside, which is highly toxic to animals. We describe nine cases of carboxyatractyloside poisoning in humans which, to our knowledge, has not previously been reported. The clinical, laboratory and histopathological findings and our therapeutic approach are also discussed. SUBJECTS AND methods: The patients presented with acute onset abdominal pain, nausea and vomiting, drowsiness, palpitations, sweating and dyspnoea. Three of them developed convulsions followed by loss of consciousness and death. RESULTS: Laboratory findings showed raised liver enzymes, indicating severe hepatocellular damage. BUN and creatinine levels were raised, especially in the fatal cases who also displayed findings of consumption coagulopathy. CPK-MB values indicative of myocardial injury were also raised, especially in the fatal cases. Three of the patients died within 48 hours of ingesting carboxyatractyloside. Post-mortem histopathology of the liver confirmed centrilobular hepatic necrosis and renal proximal tubular necrosis, secondary changes owing to increased permeability and microvascular haemorrhage in the cerebrum and cerebellum, and leucocytic infiltrates in the muscles and various organs including pancreas, lungs and myocardium. CONCLUSIONS: Carboxyatractyloside poisoning causes multiple organ dysfunction and can be fatal. Coagulation abnormalities, hyponatraemia, marked hypoglycaemia, icterus and hepatic and renal failure are signs of a poor prognosis. No antidote is available and supportive therapy is the mainstay of treatment.
- - - - - - - - - -
ranking = 1
keywords = animal
(Clic here for more details about this article)

3/5. castor bean toxicity re-examined: a new perspective.

    Commonly used references present a very gloomy prognosis for castor seed ingestion. This appears to be based chiefly on extrapolations from laboratory animal studies of toxicity of the component, ricin. This is not in concordance with actual experience when actual case report experience is sought out and examined in detail. The literature has been confused by recursive references among secondary sources and mortality statistics have been distorted by reliance on data generated nearly a century ago which do not accurately reflect the capabilities of modern medical management. This is elucidated by actually tracking down and studying difficult-to-find original case reports from the early decades of the 20th century. It is time to reappraise our estimates of the hazard of ingesting castor seeds in the light of present day medical capabilities.
- - - - - - - - - -
ranking = 1
keywords = animal
(Clic here for more details about this article)

4/5. Oleander interference in the digoxin radioimmunoassay in a fatal ingestion.

    An elderly woman allegedly ingested oleander leaves and died. Ventricular arrhythmias and asystole were unresponsive to cardiopulmonary resuscitation, pharmacologic agents, and cardioversion. The patient, who had no access to digoxin, had an initial serum digoxin concentration of 5.8 ng/mL. Cross-reactivities between oleander extract and pure oleandrin and digoxin in the digoxin radioimmunoassay were 100:1 and 29,000:1, respectively. We postulate that glycosides in oleander leaves produced the elevated serum digoxin concentration. Based on an assumed volume of distribution of the oleander glycosides of 1 L/kg, the calculated lethal dose absorbed by our patient was 200 times greater than lethal doses in several animal species and corresponded to the absorption of 4 g of oleander leaves.
- - - - - - - - - -
ranking = 1
keywords = animal
(Clic here for more details about this article)

5/5. Herb use and necrodegenerative hepatitis.

    Twelve patients with herbally-induced hepatitis are described and the clinicopathological features of their illness, which seem to present a recognisable spectrum, are discussed. The nature and the severity of the histological changes seem to correlate with the clinical manifestations and the immediate prognosis. Laboratory tests, especially liver function studies, are of limited diagnostic and prognostic value. The plants which contain the responsible toxins, have been identified in this country and in other parts of Southern africa. A short list is provided of, apparently, the commonest medicinal plants in lesotho. Many more toxic plants, however, are used in food and in diverse traditional medications. senecio species are the principal source of hepatotoxic alkoloids, especially pyrrolizidines. Experimental studies ann evidence of similar disorders in animals, have thrown some light on the pathogenic mechanisms of these hepatotoxic and possibly hepatocarcinogenic agents. The disease in humans probably results from a combination of factors.
- - - - - - - - - -
ranking = 1
keywords = animal
(Clic here for more details about this article)


Leave a message about 'Plant Poisoning'


We do not evaluate or guarantee the accuracy of any content in this site. Click here for the full disclaimer.